Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 72, NWS Cheyenne, WY

June 24, 2006Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 24, 2006, 5:38 PM MDT for Morrill County, Nebraska. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2006, 5:38 PM MDT (23:38 UTC)
Expired
Jun 24, 2006, 5:57 PM MDT
In force
19 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 183 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 242338
SVRCYS
NEC123-250015-
/O.NEW.KCYS.SV.W.0072.060624T2338Z-060625T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 615 PM MDT

* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF GRUBNY LAKE...OR ABOUT 9 MILES SOUTHEAST OF ALLIANCE...AND
  MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROACH
  LAKE

LAT...LON 4196 10273 4196 10298 4165 10292 4163 10264

$$

GRIFFITH
2 follow-up statements
000 
WWUS55 KCYS 242349
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT SAT JUN 24 2006

NEC123-250015-
/O.CON.KCYS.SV.W.0072.000000T0000Z-060625T0015Z/
MORRILL NE-
549 PM MDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN MORRILL COUNTY...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GRUBNY LAKE...OR ABOUT 15 MILES SOUTHEAST OF ALLIANCE...MOVING SOUTH
AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROACH
LAKE

LAT...LON 4196 10273 4196 10298 4165 10292 4163 10264

$$

GRIFFITH
000 
WWUS55 KCYS 242357
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT SAT JUN 24 2006

NEC123-250007-
/O.CAN.KCYS.SV.W.0072.000000T0000Z-060625T0015Z/
MORRILL NE-
557 PM MDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRILL COUNTY IS
CANCELED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF MORRILL COUNTY 
THEREFORE THE WARNING HAS BEEN CANCELED.

LAT...LON 4196 10273 4196 10298 4165 10292 4163 10264

$$

GRIFFITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:30 PM MDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 1:30 PM MDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT SAT JUN 24 2006

.SHORT TERM...TONIGHT THROUGH 12Z MONDAY. CONVECTION HAS STARTED IN
NORTHERN LARAMIE RANGE AND IS SPREADING SE IN ASSOCIATION WITH A
SHORT WAVE MOVING IN THE UPPER NORTHWEST FLOW.  ADDITIONALLY SOME
TRW ACTIVITY JUST SOUTH OF THE BORDER IN NORTH CENTRAL COLORADO.
EXPECT ISOLATED TO SCATTERED CONVECTION THROUGH MIDNIGHT IN SE WY
MORE OF A NOCTURNAL EVENT AGAIN TONIGHT IN THE PANHANDLE. HAD TO
DROP TEMPERATURES THIS AFTERNOON AS NOT WARMING UP AS QUICKLY AS IN
THE EARLIER FORECAST AND GUIDANCE HAS IT EVEN COOLER TOMORROW SO
ADJUSTED TEMPS DOWN AGAIN. PER THE NEW MODELS HAVE GONE PRETTY MUCH
DRY FOR THE CWA SUNDAY INTO MONDAY MORNING.

.LONG TERM...MON THRU SAT...PATTERN REMAINS ABOUT THE SAME THROUGH
THE MIDDLE OF THE WEEK WITH A COOL TROF IN THE E AND THE RIDGE IN
THE W.  AREA WILL STILL BE UNDER THE INFLUENCE OF THE COOLER NE/E
SFC WINDS.  HAVE CONTD IDEA OF SOME LATE DAY TSTMS MON INTO WED
MAINLY IN WY...FIGURING UPSLOPE FLOW ON HIGHER TERRAIN WILL GENERATE
SOME TSTMS. GFS NOT SHOWING MUCH OF A LOW LEVEL MSTR SURGE...IN FACT
IT KEEPS DEWPOINTS PRETTY MUCH IN THE 40S...SO NOT MUCH INSTBLTY IN
NEB PNHNDL.  GFS MAY HANG ONTO UPPER TROF A BIT TOO LONG COMPARED
WITH ECMWF AND UKMET WHICH BRING THE UPPER RIDGE E QUICKER.  GFS
SHOWS A S/WV TROF MOVG ACRS TOP OF RDG THU/FRI WITH MORE WDSPRD PCPN
THAN EARLIER IN THE WEEK.  OTHER MODELS WOULD SUGGEST A WARMER/DRIER
REGIME...SO HAVE HELD ONTO TO CURRENT FCSTS WHICH LOOK LIKE A DECENT
PLACE TO START.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...JG
Hazardous weather outlook, Jun 24, 10:45 AM MDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT SAT JUN 24 2006

NEZ001>003-019>021-054-055-WYZ059-060-067>070-251645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1045 AM MDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY RAIN...WIND
GUSTS TO 60 MPH...HAIL...POSSIBLY LARGER THAN PENNIES...AND FREQUENT
LIGHTNING. THE STRONGEST STORMS WILL BE SOUTH OF A CHEYENNE TO
SIDNEY LINE.

SEVERE DROUGHT CONTINUES FOR THE SOUTHERN NEBRASKA PANHANDLE...
WITH MODERATE WILDFIRE DANGER ACROSS SOUTHEAST WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL EACH DAY.

SEVERE DROUGHT CONTINUES FOR THE SOUTHERN NEBRASKA PANHANDLE...
WITH MODERATE WILDFIRE DANGER ACROSS SOUTHEAST WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND EVENING MAINLY IN
LARAMIE...KIMBALL AND CHEYENNE COUNTIES.

WYZ061>066-251645-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1045 AM MDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED AFTERNOON AND EVENING NON-SEVERE THUNDERSTORMS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR. MODERATE
WILDFIRE DANGER CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GRIFFITH

In the hours before

Local storm report, Jun 24, 3:21 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
321 PM MDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             25 WSW CHEYENNE         41.01N 105.24W
06/24/2006  E1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

&&
Local storm report, Jun 24, 3:27 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             24 WSW CHEYENNE         41.01N 105.22W
06/24/2006  E1.75 INCH       LARAMIE            WY   FIRE DEPT/RESCUE

            FIRE DISTRICT 10 ON HARRIMAN ROAD

&&
Local storm report, Jun 24, 3:44 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
344 PM MDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             5 SE CHEYENNE           41.09N 104.72W
06/24/2006  E0.50 INCH       LARAMIE            WY   PUBLIC

&&
Local storm report, Jun 24, 5:26 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
526 PM MDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             ALLIANCE                42.10N 102.87W
06/24/2006  E0.75 INCH       BOX BUTTE          NE   COUNTY OFFICIAL

&&

GRIFFITH
Local storm report, Jun 24, 5:28 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     7 N TORRINGTON          42.17N 104.18W
06/24/2006  E60 MPH          GOSHEN             WY   TRAINED SPOTTER

&&
Local storm report, Jun 24, 5:28 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF EVENT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     7 N TORRINGTON          42.17N 104.18W
06/24/2006  E60 MPH          GOSHEN             WY   TRAINED SPOTTER

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:25 PM MDTSevere Thunderstorm WarningCYSSioux50 min
Jun 23, 7:13 PM MDTSevere Thunderstorm WarningCYSSioux47 min
Jun 23, 7:55 PM MDTSevere Thunderstorm WarningCYSBox Butte, Sioux39 min
Jun 23, 8:39 PM MDTSevere Thunderstorm WarningCYSMorrill25 min
Jun 24, 1:00 AM MDTSevere Thunderstorm WarningCYSCheyenne45 min
Jun 24, 3:33 AM MDTFlash Flood WarningCYSCheyenne117 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.